Heartburn Medications May Cause Major Heart Problems


Heartburn is something that all people, at some point, may have had to deal with. Whether from fatty burgers and steaks, oily fish filets, and other fried foods or simply from an exponential amount of pressure on the stomach (primarily from obesity, pregnancy or constipation), that burning sensation in the chest is one that not too many people so easily forget. With a plethora of medications out there, researchers have discovered that certain medications for treating heartburn may actually cause major heart problems, including an increased risk of heart attack.

It is a large misconception that heartburn, despite its name, has anything to do with the heart; it does not. The painful discomfort occurs when the esophagus becomes irritated by acid found in the stomach. The irritation causes a burning sensation in the upper abdomen or just beneath the breastbone, resembling the same symptoms of a heart attack, which may contribute to its name. One of the leading drugs to help with heartburn is known as proton-pump inhibitors or PPI’s. In a study by researchers, those who took PPI’s, opposed to those who did not, were found to have a 16 to 21 percent higher risk of heart attack.

For those still unaware with what PPI’s actually are, heartburn sufferers may recognize medications such as omeprazole; a drug seen in many prescriptions across the country as Prilosec for acid reflux. Many PPI’s are now sold over the counter with about 100 million prescribed bottles of the drug being filled. With heartburn medications, such as PPI’s and H2 blockers (the second most used heartburn drug) risk of causing major heart problems in those using the drug, Nigam Shah gives his reason as to why this study is such an important discovery.

HeartburnIn a release, Shah, lead author of the study and assistant professor of bioinformatics, made mention that there was a link between the degree of those who had heart attacks while on PPI’s and the degree for which PPI’s diminish nitric oxide. Although the study hasn’t made a direct link to the causation of said heart attacks, the risk was found to be much higher.

Although the study proves promising, authors of the study are cautioning people with heartburn not to jump too hastily off any medical bandwagon as of yet. There is much more study that must be done with both PPI’s and H2 blockers before any concrete ceasing of the medication can take place. 

Previous studies at the Standford facility has shown the decreasing level of nitric oxide in endothelial tissue that PPI’s tend to cause. A fact that Shah stats can cause anyone using the medication an increased risk of heart attack.

“This association needs to be tested in a large, prospective, randomized trial,” said Dr. Nicholas Leeper, senior author for the study as well as a vascular surgery and cardiovascular medicine assistant professor. “The truth will come out when we randomize several hundred people, give half of them PPI’s and put the other half on H2 blockers and see what happens.”

Staying away from certain foods and participating in a lot of healthy exercises can greatly diminish the cause of heartburn. However, for those who need such drugs as PPI’s and H2 blockers, they may want to reconsider their use as, though still in process, this study gives great concern for heartburn medications that could cause major heart problems, including and not limited to, an increased risk of heart attack.

By Danyol Jaye


UPI- Heartburn Drugs May Increase Cause of Heart Attack
WebMD- Understanding Heartburn- The Basics
NPR- Data Drive Suggests Link Between Heartburn Drugs and Heart Attacks
Feature Photo Courtesy of e-Magine Art- e-Magine Art’s Flickr Page- Creative Commons License
Inline Photo Courtesy of David K- David K’s Flickr Page- Creative Commons License

Your Thoughts?